radically accepting finitude
ONE moment you are alive. The next you are dead. A few hours later and you are alive again. Pharmacologists have discovered a mechanism that triggers Cotard’s syndrome – the mysterious condition that leaves people feeling like they, or parts of their body, no longer exist. With the ability to switch the so-called walking corpse syndrome on and off comes the prospect of new insights into how conscious experiences are constructed.
Acyclovir – also known by the brand name Zovirax – is a common drug used to treat cold sores and other herpes infections. It usually has no harmful side effects. However, about 1 per cent of people who take the drug orally or intravenously experience some psychiatric side effects, including Cotard’s. These occur mainly in people who have renal failure.
To investigate the potential link between acyclovir and Cotard’s, Anders Helldén at Karolinska University Hospital in Stockholm and Thomas Lindén at the Sahlgrenska Academy in Gothenburg pooled data from Swedish drug databases along with hospital admissions. They identified eight people with acyclovir-induced Cotard’s.
One woman with renal failure began using acyclovir to treat shingles. She ran into a hospital screaming, says Helldén. After an hour of dialysis, she started to talk: she said the reason she was so anxious was that she had a strong feeling she was dead. After a few more hours of dialysis she said, “I’m not quite sure whether I’m dead any more but I’m still feeling very strange.” Four hours later: “I’m pretty sure I’m not dead any more but my left arm is definitely not mine.” Within 24 hours, the symptoms had disappeared.
Blood analysis suggests an explanation. When someone takes acyclovir, it is broken down in the body before being removed via the kidneys. One of these breakdown products, CMMG, is usually found at very low levels. But those who had symptoms of Cotard’s had much higher levels. All but one of these eight people had renal failure. Helldén and Lindén found that lowering the dose or removing the drug via dialysis appears to stop the symptoms (Journal of the Neurological Sciences, doi.org/nz7).
“Several of the patients developed very high blood pressure,” says Helldén, “so we have a feeling that CMMG is causing some kind of constriction of the arteries in the brain.” He is now investigating what happens in people who experience other acyclovir-induced psychiatric effects. He says there may be a genetic link between how people metabolise acyclovir and the symptoms they get. What’s fascinating, he says, is that there is now, in theory, a way to turn Cotard’s on and off. “That’s a very interesting model to investigate how you develop disorders of consciousness,” says Helldén.
In July, Steven Laureys at Liège University Hospital in Belgium performed the first brain scan of a person with Cotard’s. “I wasn’t aware of the acyclovir link, it’s terribly interesting,” he says. “It would be good to do functional imaging in these patients, especially since it seems to be reversible, so you can make a strong claim of cause and effect.”
It would be unethical to recreate Cotard’s in humans, says Helldén, but animal models might provide some insight about the system in the brain that generates a sense of self. “That to me is very, very interesting,” he says.
This article appeared in print under the headline “Walking corpse syndrome reversed”
In 1880, French neurologist Jules Cotard first described the mysterious symptoms of a 43-year-old woman who believed that she had no brain. “Mademoiselle X” requested that her body be burned since she was already dead. Cotard said she had “délire des negations” – the delirious belief in her non-existence.
As well as appearing as a rare side effect to certain drugs (see main story), Cotard’s has occurred in other contexts – often preceded by episodes of depression or bipolar disorder. In 2009, a 46-year-old woman with bipolar disorder became convinced her brain had vanished and her body was translucent. She refused to wash, afraid that she was soluble and would disappear down the drain (Current Psychiatry Reports, doi.org/ccrvbn).
The cause of Cotard’s remains a mystery: several anatomical, psychological and metabolic abnormalities have been suggested. The first PET scan of a person with Cotard’s revealed that metabolic activity in the frontal and parietal regions of the brain was so low as to resemble that of someone in a vegetative state (Cortex, doi.org/mmt). Antipsychotics, mood stabilisers and electroconvulsive therapy can help, although the disorder has also been known to disappear spontaneously.
16 October 2013 – New Scientist